North Carolina, 2013

Flash Flood in North Carolina, August 20, 2013

August 20, 2013 · NWS RNK · 1 event in 1 county or zone

Moisture was beginning to return to the area in earnest after several days of drier, cooler conditions across the area. A stationary front was located across the southeast states from Georgia northeastward to eastern North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Moisture was beginning to return to the area in earnest after several days of drier, cooler conditions across the area. A stationary front was located across the southeast states from Georgia northeastward to eastern North Carolina. A broad area of high pressure aloft extended across much of the southern U.S. A weak low pressure trough was moving very slowly eastward through the Tennessee Valley. Isolated thunderstorms developed during the evening in northwest North Carolina and persisted sufficiently in an area that had excessive rainfall all summer to result in isolated flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 20, 3:08 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 20, 3:08 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
408 PM EDT TUE AUG 20 2013

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SLOWLY APPROACH ON WEDNESDAY AND MOVE
ACROSS THE APPALACHIAN REGION ON THURSDAY AND FRIDAY. A WEAK UPPER
LEVEL SHORT WAVE AHEAD OF THIS WILL LIFT NORTHWARD OVER THE AREA
DURING THE DAY WEDNESDAY...BRINGING AN INCREASE IN MOISTURE.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
AS OF 400 PM EDT TUESDAY...

SCATTERED TO ISOLATED SHOWERS OVER THE HIGHER ELEVATIONS OF FAR SW
VA AND NW NC WILL CONTINUE INTO THE EVENING...AND SLOWLY SPREAD
NORTHEAST BEFORE DISSIPATING BY LATE EVENING. ISOLD THUNDER ALSO
POSSIBLE...BUT SO FAR NO DETECTED CLOUD-TO-GROUND ACTIVITY AND
WITH RELATIVELY WEAK INSTABILITY ANY THUNDER COULD REMAIN VERY
ISOLATED AT BEST. BIGGEST CONCERN WITH ANY HEAVIER SHOWERS OR
STORMS THIS EVENING IS SLOW MOVEMENT AND EFFICIENT RAIN
PRODUCTION...SO ISOLATED FLASH FLOODING NOT OUT OF THE
QUESTION...BUT MOST LIKELY WILL BE MINOR ISSUES IF ANY.

GUIDANCE STILL INDICATING A VARIETY OF COVERAGE OVERNIGHT WITH A
WEAK SHORT WAVE LIFTING NORTH OVERNIGHT AND TOWARD WED MORNING.
GIVEN CURRENT ACTIVITY...AM LEANING WITH MODELS THAT HAVE LESS
COVERAGE AND REDUCE ACTIVITY LATER TONIGHT WITH LOSS OF HEATING.
NO BIG DIFFERENCES IN PATTERN TONIGHT COMPARED TO LAST
NIGHT...EXCEPT FOR PERHAPS MORE INITIAL CLOUD COVER...SO INCLUDED
AREAS OF FOG AGAIN ESPECIALLY IN FAVORED VALLEYS...BUT MAY NOT BE
QUITE AS DENSE OR WIDESPREAD.

FOR WED...BETTER SHORT WAVE ARRIVES WITH ICNREASING PRECIP WATER
VALUES AND WEAK SOUTHERLY FLOW...SO HAVE CONTINUED TO INCREASE
POPS...AS WELL AS CLOUD COVER...AND ALSO LEANED CLOSER TO COOLER
MET MINS FOR HIGHS...EXPECTING EVEN LESS SUNSHINE COMPARED TO
TODAY OVERALL. AGAIN...ANY SHOWERS AND ISOLATED STORMS WILL BE
SLOW MOVERS...AND WITH MORE WIDESPREAD COVERAGE THE CONCERN FOR
SOME ISOLATED FLASH FLOODING IS THE BIGGEST CONCERN BUT STILL NOT
EXPECTING ENOUGH COVERAGE OF THE HEAVIEST RAIN RATE FOR A FLASH
FLOOD WATCH.  WILL MENTION SMALL THREAT IN HWO HOWEVER.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
AS OF 230 PM EDT TUESDAY...

WE WILL CONTINUE IN AN ACTIVE WEATHER PATTERN THROUGH THIS SEGMENT
OF THE FORECAST. AN UPPER LEVEL SHORTWAVE TROUGH WILL SLOWLY
PROGRESS EASTWARD THROUGH THE AREA WEDNESDAY NIGHT INTO THURSDAY.
THIS WILL BE FOLLOWED UP CLOSELY BY A MORE IMPRESSIVE LONGWAVE
TROUGH AND ASSOCIATED SURFACE COLD FRONT THAT WILL CROSS THE REGION
THURSDAY NIGHT INTO FRIDAY. THE RESULT WILL BE GOOD COVERAGE OF
SHOWERS AND SOME STORMS WEDNESDAY EVENING THAT WILL GRADULLY
DECREASE THROUGH THE OVERNIGHT HOURS...BUT COVERAGE WILL STILL  BE
ISOLATED TO SCATTERED BY DAYBREAK ON THURSDAY. DURING THE DAY ON
THURSDAY WE WILL BE BETWEEN THE AXIS OF THE FIRST SHORTWAVE
TROUGH...AND THE APPROACH OF THE COLD FRONT. THIS SCENARIO WILL HELP
KEEP ISOLATED TO SCATTERED SHOWERS AND SOME STORMS OVER THE REGION
ON THURSDAY. THERE MAY BE A UNIQUE BREAK IN THE ACTIVITY AT SOME
POINT DURING THE DAY THURSDAY...BUT AT THIS TIME WILL NOT TRY TO
DEPICT SUCH A LULL. THURSDAY NIGHT COVERAGE WILL
INCREASE...ESPECIALLY IN THE WEST...AS THE NIGHT PROGRESSES WITH THE
APPROACH OF THE COLD FRONT. ON FRIDAY...THE FRONT WILL MOVE SOUTH
THROUGH THE REGION. DAILY TEMPERATURES WILL GRADUALLY INCREASE
DURING THIS PART OF THE FORECAST.
&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
AS OF 115 PM EDT TUESDAY...

DURING THIS PORTION OF THE FORECAST PERIOD THE UPPER TROUGH WILL BE
SLOWLY REPLACED BY THE BUILDING UPPER RIDGE OVER THE CENTRAL U.S.
ALSO...CLOSER TO THE SURFACE HIGH PRESSURE WILL BUILD INTO THE
REGION IN THE WAKE OF FRIDAY/S COLD FRONTAL PASSAGE. INITIALLY
ANTICIPATE COOLER TEMPERATURES ON FRIDAY...WHICH WILL SLOWLY WARM
THROUGH THE REMAINDER OF THE FORECAST PERIOD THANKS TO ADVANCING
UPPER RIDGE.

PRECIPITATION WILL BE LIMITED TO CERTAIN PARTS OF THIS TIME FRAME.
FIRST...EXPECT LINGERING ISOLATED SHOWERS AND STORMS BEHIND THE
FRONT FRIDAY EVENING. DURING THE WEEKEND...FLOW AROUND THE SURFACE
HIGH WILL BRING SOUTHEAST FLOW INTO THE SOUTWEST PART OF THE REGION.
THIS MAY YIELD SOME ISOLATED UPSLOPE SHOWERS. A COLD FRONT IS
PROGGED TO TRY TO MAKE ITS WAY INTO THE NORTHERN PART OF THE AREA
MONDAY NIGHT INTO TUESDAY. THERE MAY BE SOME ISOLATED SHOWERS IN
ADVANCE OF THIS FRONT THAT REACH NORTHERN PARTS OF THE AREA LATE IN
THE DAY MONDAY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
AS OF 150 PM EDT TUESDAY...

AIRPORTS ARE NOW ALL VFR OR IN THE CASE OF BLF MVFR CIGS AFTER
IFR/LIFR VSBYS AND CIGS TOOK A WHILE TO BRUN OFF DURING THE
MORNING. WILL; LEAVE BLF MVFR CIG FOR THE REMAINDER OF THE DAY
WITH SOME SHWRS NEARBY...BUT THIS COULD FLUCTUATE UP AND DOWN AND
MAY BE SCATTERED AT TIMES. ISOLATED TO SCATTERED SHOWERS WITH
POSSIBLY A THUNDERSTORM EXPECTED OVER SOUTHWESTERN THIRD OF
AREA...AND MAY REACH INTO BLF/BCB AND POSSIBLY EVEN ROA LATER THIS
AFTERNOON...BUT NOT ENOUGH COVERAGE TO MENTION EXPLICITLY IN TAFS.
SOME QUESTION ABOUT A FEW SHWRS IN DAN LATE AFT OR INTO EVENING
PER SOME OF THE MODEL RUNS...BUT THINK IT WILL REMAIN TO STABLE
WITH HIGHER CLOUDS.

A BETTER UPPER SHORT WAVE IS EXPECTED TO MOVE IN EARLY WED...AND
THIS SHOULD RESULT IN BETTER COVERAGE OF SHWRS AND
THUNDERSTORMS...ESPECIALLY AT WESTERN AIRPORTS...PERHAPS AS EARLY
AS MID MORNING. TRICKY FCST AS FAR AS IFR CONDITIONS OVERNIGHT AS
MUCH DEPENDS ON CLOUD COVER...BUT EXPECT SIMILAR IF NOT QUITE AS
WIDESPREAD CONDITIONS AS LAST NIGHT...WITH IFR CONDITIONS MOST
LIKELY BY 06Z AT LWB/BCB/BLF AND MAYBE LYH AS WELL. DECIDED TO ADD
SHWRS VCNTY AT ALL BUT ROA/LYH BY WED MORNING AS THIS SHORT WAVE
IS EXPECTED TO SPREAD SHOWERS IN FROM SOUTH OR DEVELOP SOME WELL
BEFORE 18Z. FUTURE UPDATES TO TAF FCSTS MAY NEED TO START THIS
EARLIER AND ADD THEM EXPLICITLY AS WE SEE WHAT MAY DEVELOP
UPSTREAM OVERNIGHT.

PATTERN WILL TRANSITION TO MORE TYPICAL OF MID AUGUST FOR
BY THURSDAY...WITH SOUTHERLY FLOW BECOMING ESTABLISHED...AND
DIURNALLY DRIVEN SHOWERS AND THUNDERSTORMS. SCATTERED LOW CLOUDS
WILL LINGER DURING THE MORNING IN AREAS... RESULTING IN A MIXTURE
OF MVFR AND VFR CONDITIONS...BEFORE IMPROVING TO MOSTLY VFR BY
EARLY AFTERNOON. PATCHY DENSE FOG WILL ALSO BE AN ISSUE EACH
NIGHT. A FRONTAL BOUNDARY SHOULD MOVE THROUGH BY FRIDAY...POSSIBLY
PROVIDING BETTER COVERAGE OF SHWRS AND THUNDERSTORMS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...SK
SHORT TERM...DS
LONG TERM...DS
AVIATION...AMS/KM/SK
Hazardous weather outlook, Aug 20, 9:24 AM EST, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1024 AM EDT TUE AUG 20 2013

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-211430-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
1024 AM EDT TUE AUG 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP EACH AFTERNOON
AND EVENING DURING THE WEEK. A FEW OF THE STRONGER THUNDERSTORMS
WILL PRODUCE LOCALLY HEAVY RAIN THAT MAY RESULT IN FLASH FLOODING.

FOR WEDNESDAY IN PARTICULAR...A STRONG UPPER LEVEL DISTURBANCE
WILL PASS ACROSS THE REGION...RESULTING IN AN INCREASED THREAT OF
THUNDERSTORMS PRODUCING HEAVY RAIN...AS WELL AS DAMAGING WINDS AND
FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 20, 1:15 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
215 PM EDT TUE AUG 20 2013

NCZ001-VAZ009-015-201845-
ASHE NC-SMYTH VA-GRAYSON VA-
215 PM EDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 245 PM EDT

* AT 212 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  SHOWERS WITH HEAVY RAIN NEAR FLATWOOD...NEARLY STATIONARY.

* HEAVY RAIN MAY CAUSE WATER TO POND ON ROADWAYS AND QUICKLY FILL
  ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  NELLA...
  AND FLATWOOD.

LAT...LON 3646 8171 3647 8170 3653 8171 3660 8166
      3662 8161 3663 8161 3664 8163 3667 8164
      3671 8153 3656 8146 3643 8172
TIME...MOT...LOC 1812Z 239DEG 3KT 3651 8165
Special weather statement, Aug 20, 1:39 PM EST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT TUE AUG 20 2013

NCZ001-018-201945-
WATAUGA NC-ASHE NC-
239 PM EDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  WESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 345 PM EDT

* AT 234 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING VERY SLOW MOVING SHOWERS NEAR PEORIA.

* HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  BEECH MOUNTAIN...
  MEAT CAMP...
  SILVERSTONE...
  AND REESE.

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3642 8172 3642 8169 3636 8158 3617 8183
      3620 8186 3619 8188 3621 8190 3624 8191
      3627 8189 3629 8192
TIME...MOT...LOC 1834Z 262DEG 2KT 3627 8189
Special weather statement, Aug 20, 1:49 PM EST, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
249 PM EDT TUE AUG 20 2013

NCZ001-VAZ009-015-201945-
ASHE NC-SMYTH VA-GRAYSON VA-
249 PM EDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTH CENTRAL SMYTH COUNTY IN SOUTHWEST VIRGINIA...
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 345 PM EDT

* AT 247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING NEARLY STATIONARY SHOWERS NEAR WHITETOP.

* HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  WHITETOP...
  ASHLAND...
  LANSING...
  TROUT...
  AND SHATLEY SPRINGS.

LAT...LON 3646 8171 3647 8170 3653 8171 3660 8166
      3661 8165 3662 8161 3668 8165 3675 8147
      3656 8146 3637 8160 3642 8172
TIME...MOT...LOC 1847Z 262DEG 2KT 3661 8162
Special weather statement, Aug 20, 2:48 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT TUE AUG 20 2013

NCZ001-018-202045-
WATAUGA NC-ASHE NC-
348 PM EDT TUE AUG 20 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WESTERN WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  NORTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 445 PM EDT

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  HEAVY RAIN NEAR ASHLAND. THIS HEAVY RAIN WAS NEARLY STATIONARY.

* HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON ROADWAYS
  AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  BEECH MOUNTAIN...
  ASHLAND...
  LANSING...
  AND MEAT CAMP.

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3647 8170 3653 8171 3659 8168 3657 8145
      3657 8144 3611 8181 3619 8185 3619 8188
      3622 8191 3627 8189 3629 8192
TIME...MOT...LOC 1943Z 270DEG 2KT 3648 8164

The radar

The Roanoke radar (KFCX), 134 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Ashe

When
August 20, 3:56 PM EST to 5:56 PM EST
Where
Ashe County, 0.88 mi NNE of Roten to 0.92 mi NNE of Roten
Cause
Heavy Rain
Reported by
Social Media
Coordinates
36.482, -81.614

Social Media reported and the Ashe County 911 Center confirmed that Rich Hill Road was flooded and closed in Creston as a result of flood waters from Rich Hill Creek. In addition, both a home and church were threatened by the flood waters. One elderly rescue also took place as a precaution. The parking lot of a Baptist Church in the area was completely inundated. No significant property damage was reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475274.